Texas, 2018Flash Flood in Texas, September 3, 2018
September 3, 2018 · NWS LCH · 1 event in 1 county or zone
Training thunderstorms and heavy rain produced flash flooding in Jefferson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms and heavy rain produced flash flooding in Jefferson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 3, 5:32 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 3, 5:32 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
632 AM CDT Mon Sep 3 2018
.DISCUSSION...
12Z taf issuance.
&&
.AVIATION...
Periods of SHRA with isolated TSRA will be possible this morning
for BPT/LCH/LFT/ARA, and by late morning into the afternoon for
AEX. MVFR to IFR ceilings will prevail this morning, predominately
MVFR this afternoon. Some improvement expected this evening.
DML
&&
.PREV DISCUSSION... /issued 514 AM CDT Mon Sep 3 2018/
DISCUSSION...Early this morning local radar is depicting
considerable shower and thunderstorms activity advancing over the
inland area from the Gulf. Widespread nocturnal activity being
initiated by low pressure aloft now situated over southeast Texas
in concert with strong low level convergence over the northwest
Gulf. Active convective pattern expected to persist through the
day. Evening LCH sounding came in with an exceptionally high PWAT
at 2.46 inches. Moisture of this extent in place will yield the
potential for flooding rains with stronger storms or in training
type scenarios.
Will be maintaining the previous issued Flash Flood Watch through
00z encompassing southeast Texas and a large portion of southwest
Louisiana. WPC has maintained a slight risk for flooding rains
across this area, and increased the risk to moderate for Cameron
and Calcasieu parishes, as well as Orange and Jefferson counties
of southeast Texas. Rain amounts of 3 to 6 inches will be possible
on top of already saturated grounds. Upper feature does advance
slowly northwest through the day while weakening, but will leave
ample moisture for Tuesday to maintain scattered showers and
thunderstorms.
Will then be focusing on the eventual path of Potential Tropical
Cyclone #7 which is forecast to strengthen to a tropical storm as
it crosses the eastern Gulf of Mexico...eventually reaching the
central Gulf Coast Tuesday night. Trending toward the ECMWF at
this time which brings the weakened system through central and
northern Louisiana Wednesday. This suggests a potential for
flooding rains across this area. Ample moisture then remains in
place through the remainder of the week yielding daily scattered
showers and thunderstorms.
MARINE...Showers and thunderstorms will continue today over the
coastal waters as an upper level low and associated surface wave
moves northwest. Potential Tropical Cyclone #7 is forecast to
strengthen to a tropical storm as it crosses the eastern Gulf of
Mexico...eventually reaching the north-central Gulf Coast early
Wednesday. Please refer to the latest advisories from the National
Hurricane Center for more information on this system.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 87 72 92 71 / 70 30 50 30
LCH 82 74 89 73 / 80 50 50 30
LFT 86 74 89 73 / 70 30 50 40
BPT 82 76 87 75 / 90 60 50 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ030-041-042-052-
073-074.
TX...Flash Flood Watch through this evening for TXZ180-201-215-216-
259>262.
GM...None.
&&
AVIATION...08Hazardous weather outlook, Sep 3, 4:58 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
558 AM CDT Mon Sep 3 2018
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
558 AM CDT Mon Sep 3 2018
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect today for southeast Texas and
southwest Louisiana. Widespread shower and thunderstorm activity
is expected across this area. With deep tropical moisture in
place flooding rains will be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered showers and thunderstorms are expected daily area-wide.
Potential Tropical Cyclone #7 is forecast to advance to the
central Gulf coast late Tuesday as a tropical storm, weakening as
it advances northwest across central and northern Louisiana
Wednesday. This forecast track would suggest the potential for
flooding rains over central Louisiana through the day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
GMZ430-432-435-450-452-455-470-472-475-041100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
558 AM CDT Mon Sep 3 2018
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Widespread showers and thunderstorms will continue associated
with a disturbance aloft over the region. This feature will move
northwest and weaken today with rain chances gradually
diminishing.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Daily chances for showers and thunderstorms will continue.
Potential Tropical Cyclone #7 is forecast to advance northwest
across the eastern Gulf arriving onshore Tuesday night along the
central Gulf coast as a tropical storm. On this current track
limited impacts are expected for the northwest Gulf. Local mariners
however are encouraged to keep up to date on this tropical system
and recognize that changes in the forecast track remain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Flash Flood, Jefferson
- When
- September 3, 8:00 AM CST to 12:05 PM CST
- Where
- Jefferson County, 1.51 mi NNW of Amelia to 2.17 mi N of Beaumont
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.090, -94.140
Numerous roads were closed in Beaumont, Groves, and Port Arthur due to flooding including underpasses which had up to 5 feet of water. Photos also indicated water levels approached some structures. Rainfall reports from DD6 recorded 4 to 8 inches, however radar estimates indicated some areas in the city my have received around 9 inches during the morning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, September 3, 20181 death · $25,000 · EF0 · 18 events
- Flash Flooding and Flooding in Wisconsin, September 3 to 10, 2018$2.2 million · 22 events
- Flooding in Kansas, September 3 to 4, 2018$203,000 · 10 events
- Flash Flood in Texas, September 3, 2018$200,000 · 1 event
- Tornadoes in Iowa, September 3, 2018$35,000 · EF1 · 5 events
- Flash Flooding and Flood in Illinois, September 3, 2018$70,000 · 4 events
- Damaging Winds in Michigan, September 3, 2018$62,000 · 52 kt wind · 3 events
- Damaging Winds in Vermont, September 3, 2018$37,000 · 65 kt wind · 3 events
- Damaging Winds in Ohio, September 3, 2018$35,000 · 50 kt wind · 2 events
- Heat in New York, September 3 to 6, 201817 events
- Damaging Winds in New York, September 3, 2018$16,000 · 50 kt wind · 4 events
- Hail in North Dakota, September 3, 20181.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784787.